Methylphenidate Overdose


What is Methylphenidate?

Methylphenidate or Ritalin is a stimulant that acts on the central nervous system. The mechanism of this drug is to increase the production of the neurotransmitter dopamine. It recently became the drug of choice for the treatment of Attention Deficit Hyperactivity Disorder (ADHD).


Ritalin is also prescribed to patients who are diagnosed with narcolepsy. Side effects associated with the intake of methylphenidate include rapid heartbeats, appearance of skin rashes, joint pain and fever. This drug is habit-forming and it can be easy to be addicted with the use of methylphenidate. As a person continuously take this drug, the body develops tolerance and an increased dose to achieve the desired effect [1, 2, 3, 4].

Methylphenidate overdose


What is Methylphenidate Overdose

Methylphenidate is a drug that is abused for recreational purposes. If too much of this drug is taken, it may lead to an overdose and cause harm to the individual [1, 2].

How much is Methylphenidate Overdose?

The lethal dose of methylphenidate is identified to be at 12g. Although this may be equivalent to about 1200- 10mg tablets, there are several factors which may increase the potency of this drug. Taking alcohol or other drugs alongside methylphenidate may also be lethal.


Examples of drugs that should not be taken with Ritalin are anti-seizure drugs, blood thinners and antidepressants. Clonidine and MAO inhibitors are very dangerous if taken with this drug and a 14-day gap must be ensured between the intake of these drugs [5].

What are Methylphenidate Overdose Symptoms?

The symptoms resulting from the overdose is associated with central nervous system overstimulation. These symptoms include agitation, tremors, muscle twitching, euphoria, delirium, flushing, sweating, hypertension drying of mucous membranes. These symptoms are very serious and can lead to a permanent brain damage or even death [2, 5].

What is Methylphenidate Overdose Management?

Treatment for methylphenidate overdose should be given immediately because any delay may lead to death. The alteration in the mental status of the patient may not be safe for his wellbeing so he must be protected against self-harm. Supportive measures will also be initiated in order to address the presenting symptoms.

The goal is to maintain adequate respiration and circulation. They may be put under intensive care if needed. Detoxification may be performed with the use of activated charcoal or by doing a gastric lavage [4].


How to prevent Methylphenidate Overdose?

Prevention of a methylphenidate overdose is achieved by taking the medication according to the prescription of the physician. It should only be used as indicated and not for recreational use.

Any side effects experienced while taking this medication should be brought to the attention of the physician in order to receive prompt medical attention. Those who have developed an addiction to Ritalin should undergo detoxification and rehabilitation to stop the abuse [4, 5]. Overdosing on methylphenidate can be fatal. If you have more information about this, you can post your comments below.
References

  1. Drugs.com. (2016, January 5). Methylphenidate. Retrieved from Drugs.com: https://www.drugs.com/methylphenidate.html
  2. ProjectKnow. (2016). Methylphenidate Overdose Symptoms and Treatment. Retrieved from ProjectKnow: http://www.projectknow.com/research/methylphenidate-overdose/
  3. Morton, A., & Stockton, G. (2000). Methylphenidate Abuse and Psychiatric Side Effects. The Primary Care Companion to the Journal of Clinical Psychiatry, 159-164.
  4. RxList. (2015, May 7). Ritalin. Retrieved from RxList: http://www.rxlist.com/ritalin-drug/overdosage-contraindications.htm
  5. AddictionWithdrawal.com. (2016). Ritalin Overdose. Retrieved from AddictionWithdrawal.com: http://www.addictionwithdrawal.com/Ritalin-Overdose.htm

Similar Posts:


Leave a Reply

Your email address will not be published.